When the PLT get LOW
A 72 y/o male with PMH type 2 diabetes, CAD, HFrEF, HTN, and HLD is admitted to the MICU for frequent neurologic monitoring after an endovascular thrombectomy for an acute ischemic stroke caused by thrombosis of the M2 branch of the left MCA. While reviewing his chart, you notice that the patient was recently admitted for 1 week about 10 days ago for dyspnea secondary to acute decompensated heart failure. You also note on his admission labs that he is newly thrombocytopenic, with a platelet count of 80,000. His last platelet count on discharge was 250,000, and he has never been thrombocytopenic before. What is causing his thrombocytopenia?
Heparin-induced thrombocytopenia (HIT) is caused by IgG autoantibodies that form against the platelet-factor 4 (PF4)-heparin complexes. These antibodies are platelet-activating, leading to both arterial and venous thrombotic events that can have significant morbidity and mortality (as high as 20%) in the critically ill patient population. The incidence of HIT ranges from 1-5% in patients who were exposed to unfractionated heparin or low-molecular weight heparin for greater than 4 days. Presentations of HIT can range from limb ischemia and gangrene to DVT/VTEs and myocardial infarctions or strokes. Systemic reactions, like fever, chills, nausea, after IV administration of heparin have also been reported. According to the PROTECT trial, a prospective study evaluating the incidence of HIT in over 3,700 ICU patients, cardiac ICU patients and patients receiving unfractionated heparin were more likely to develop HIT.
HIT should be suspected based upon integration of both clinical and laboratory data. The 4Ts Score is the most widely used tool to help assess the pre-test probability of HIT in patients. It is used to help determine the need for subsequent testing using an ELISA study followed by the confirmatory serotonin-release assay (SRA) test, the gold standard for diagnosing HIT.
4Ts - Thrombocytopenia, Timing, Thrombosis, OTher
- Platelet count fall >50 percent and nadir ≥20,000/microL – 2 points
- Platelet count fall 30 to 50 percent or nadir 10 to 19,000/microL – 1 point
- Platelet count fall <30 percent or nadir <10,000/microL – 0 points
Timing of platelet count fall
- Clear onset between days 5 and 10 or platelet count fall at ≤1 day if prior heparin exposure within the last 30 days – 2 points
- Consistent with fall at 5 to 10 days but unclear (eg, missing platelet counts), onset after day 10, or fall ≤1 day with prior heparin exposure within 30 to 100 days – 1 point
- Platelet count fall at <4 days without recent exposure – 0 points
Thrombosis or other sequelae
- Confirmed new thrombosis, skin necrosis, or acute systemic reaction after intravenous unfractionated heparin bolus – 2 points
- Progressive or recurrent thrombosis, non-necrotizing (erythematous) skin lesions, or suspected thrombosis that has not been proven – 1 point
- None – 0 points
Other causes for thrombocytopenia
- None apparent – 2 points
- Possible – 1 point
- Definite – 0 points
If 0-3 points, low probability (risk of HIT <1%). If 4-5 points, intermediate probability (risk of HIT ~10%). If >6 to 8 points, high probability (risk of HIT >50%).
In the case above, our patient’s 4T score was 7 points. He ultimately was diagnosed with HIT after appropriate testing and hematology consultation. For individuals with high suspicion for HIT (4T score of 4 points or greater), all heparin should be stopped, and all heparin-containing devices should be removed. A non-vitamin K dependent anticoagulant should be started immediately. Guidelines support the initiation of IV direct thrombin inhibitors (lepirudin, argatroban, and bivalirudin) or indirect factor Xa inhibitors (danaparoid and fondaparinux). Argatroban is currently the only treatment approved by the US FDA for HIT and is first-line for patients with renal insufficiency. Bivalirudin is first-line for patients requiring emergency coronary bypass surgery and PCIs. Warfarin is contraindicated early in HIT and should not be used until the platelets have normalized and are stable.
In the critically ill patient population, over 40% of patients develop thrombocytopenia from any cause. These causes include but are not limited to sepsis, DIC, sequelae of being on ECMO or cardiopulmonary bypass, drug-induced. See this priorEMDaily post by Drs. Argentine and Smith for a good, quick review of other thrombocytopenias that you need to consider in your differential!
Cuker, A., Gimotty, P., Crowther, M., & Warkentin, T. (2012). Predictive value of the 4Ts scoring system for heparin-induced thrombocytopenia: A systematic review and meta-analysis. Blood. 120 (20), 4161-4167.
East, J. M., Cserti-Gazdewich, C. M., & Granton, J. T. (2018). Heparin-induced thrombocytopenia in the critically ill patient. Chest, 154(3), 678-690.